Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 13, NWS Lubbock, TX

March 24, 202312 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 24, 2023, 3:11 AM CDT for 12 counties in Texas. It took effect at Mar 24, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2023, 3:11 AM CDT (08:11 UTC)
In effect from
Mar 24, 2023, 1:00 PM CDT
Expired
Mar 24, 2023, 8:00 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 24 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2433 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WWUS84 KLUB 240811
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
311 AM CDT Fri Mar 24 2023

TXZ027>030-033>036-039>042-242100-
/O.UPG.KLUB.FW.A.0012.230324T1800Z-230325T0200Z/
/O.NEW.KLUB.FW.W.0013.230324T1800Z-230325T0100Z/
/O.NEW.KLUB.FW.A.0013.230325T1500Z-230326T0100Z/
Bailey-Lamb-Hale-Floyd-Cochran-Hockley-Lubbock-Crosby-Yoakum-
Terry-Lynn-Garza-
311 AM CDT Fri Mar 24 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE SOUTH PLAINS... 
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH 
SATURDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE SOUTH PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. A Fire Weather Watch has also been issued. This 
Fire Weather Watch is in effect from Saturday morning through 
Saturday evening.

* Timing...1 PM to 9 PM today and 10 AM to 8 PM Saturday.

* Wind...West at 20 to 25 mph today and Saturday.

* Humidity...10 to 15 percent today and 8 to 13 percent Saturday.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

TXZ021>026-031-032-037-038-043-044-242100-
/O.NEW.KLUB.FW.A.0013.230325T1500Z-230326T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Motley-Cottle-
Dickens-King-Kent-Stonewall-
311 AM CDT Fri Mar 24 2023

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE EXTREME SOUTHERN PANHANDLE AND THE ROLLING PLAINS...

The National Weather Service in Lubbock has issued a Fire Weather
Watch, which is in effect from Saturday morning through Saturday
evening. 

* Timing...Saturday from 10 AM to 8 PM.

* Wind...West at 20 to 25 mph.

* Humidity...8 to 13 percent.

* Fuels...Dry to critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
722 
WWUS84 KLUB 241914
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
214 PM CDT Fri Mar 24 2023

TXZ027>030-033>036-039>042-250200-
/O.CON.KLUB.FW.W.0013.000000T0000Z-230325T0100Z/
/O.CON.KLUB.FW.A.0013.230325T1500Z-230326T0100Z/
Bailey-Lamb-Hale-Floyd-Cochran-Hockley-Lubbock-Crosby-Yoakum-
Terry-Lynn-Garza-
214 PM CDT Fri Mar 24 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH PLAINS...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING 
THROUGH SATURDAY EVENING FOR STRONG WINDS AND LOW RELATIVE 
HUMIDITY FOR THE SOUTH PLAINS...

* Timing...1 PM to 9 PM today and 10 AM to 8 PM Saturday.

* Wind...West at 20 to 25 mph today and Saturday.

* Humidity...10 to 15 percent today and 8 to 13 percent 
  Saturday.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

TXZ021>026-031-032-037-038-043-044-250200-
/O.CON.KLUB.FW.A.0013.230325T1500Z-230326T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Motley-Cottle-
Dickens-King-Kent-Stonewall-
214 PM CDT Fri Mar 24 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR THE EXTREME SOUTHERN TEXAS PANHANDLE AND ROLLING
PLAINS...

* Timing...Saturday from 10 AM to 8 PM.

* Wind...West at 20 to 25 mph.

* Humidity...8 to 13 percent.

* Fuels...Dry to critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
998 
WWUS84 KLUB 250056
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
756 PM CDT Fri Mar 24 2023

TXZ027>030-033>036-039>042-251200-
/O.EXP.KLUB.FW.W.0013.000000T0000Z-230325T0100Z/
/O.UPG.KLUB.FW.A.0013.230325T1500Z-230326T0100Z/
/O.NEW.KLUB.FW.W.0014.230325T1500Z-230326T0100Z/
Bailey-Lamb-Hale-Floyd-Cochran-Hockley-Lubbock-Crosby-Yoakum-
Terry-Lynn-Garza-
756 PM CDT Fri Mar 24 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT SATURDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR SOUTHERN TEXAS
PANHANDLE, THE SOUTH PLAINS AND THE ROLLING PLAINS... 
...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR 
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH PLAINS...... 
FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR 
THE SOUTH PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM CDT Saturday. The
Fire Weather Watch is no longer in effect. 



* Wind...West at 20 to 25 mph.

* Humidity...As low as 7 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ021>026-031-032-037-038-043-044-251200-
/O.UPG.KLUB.FW.A.0013.230325T1500Z-230326T0100Z/
/O.NEW.KLUB.FW.W.0014.230325T1500Z-230326T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Motley-Cottle-
Dickens-King-Kent-Stonewall-
756 PM CDT Fri Mar 24 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT SATURDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR SOUTHERN TEXAS
PANHANDLE, THE SOUTH PLAINS AND THE ROLLING PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM CDT Saturday. The
Fire Weather Watch is no longer in effect. 



* Wind...West at 20 to 25 mph.

* Humidity...As low as 7 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 24, 2:58 AM CDT, 13 minutes earlier.

Area forecast discussion, Mar 24, 2:58 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
258 AM CDT Fri Mar 24 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(Today and tonight)
Issued at 255 AM CDT Fri Mar 24 2023

Winds will turn to the west at increasing speeds today as the upper
level trough moves east across West Texas during the day. With
mostly clear skies and mild temperatures, mixing heights are
forecast to rise close to 600 mb. However, the strongest upper level
winds will remain to our south leaving us with relatively weak winds
in the 700-500 mb layer which will keep surface speeds at around 20-
25 knots. Temperatures today will be cooler and closer to average
with highs mainly in the 60s on the Caprock and closer to 70 degrees
off the Caprock. Precipitation is not expected today as large scale
lift remains well to the east of the region and drier air continues
to move into the forecast area. Wind speeds will drop off after
sunset but will likely remain breezy tonight with temperatures
falling into the 30s and 40s.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 255 AM CDT Fri Mar 24 2023

A broadly cyclonic pattern will persist over North America through
the weekend before some short wave changes are introduced early next
work week. The flow over the southern Plains both Saturday and
Sunday will be nearly zonal with slight cyclonic curvature. Saturday
will start with a belt of fast 850-700 mb flow overhead that should
quickly mix out, resulting in west-northwest winds approaching
advisory levels during mid to late morning. While that belt of winds
aloft will weaken through the course of the day, a well-mixed air
mass will continue to support at least breezy conditions through the
afternoon. Plenty of insolation and the strong downslope component
to the low level flow should allow temperatures to warm to levels a
bit warmer than NBM initialization, although cold advection behind a
departing mid/upper level short wave trough will likely keep
temperatures below MOS values. Overall the pattern sees little
change heading into Sunday. However, the models are differing in
their handling of a cold front dropping southward through the
central Plains and with the magnitude of pressure falls in advance
of a vort max rotating eastward across the Four Corners region. NBM
came in favoring a further south position of the cold front, in line
with the GFS and ECMWF operational runs. Conversely, the 00Z NAM is
quite bullish with the pressure falls on the southern/central High
Plains and a good easterly push to fast westerly low level flow. It
will difficult to pick a winner at this point given the low-
amplitude nature of the pattern aloft, but implications on high
temperatures and fire weather potential are noted.

The pattern will begin to amplify toward Tuesday with short wave
ridging developing over the Four Corners and then moving eastward.
Before then the cooler air mass and easterly low level flow will
finally have enough southward momentum to move through the forecast
area, lingering through Tuesday. However, the short wave ridging and
increasing southerly low level flow will begin to transport both
warmth and moisture back into the forecast area. The complementary
trough in the amplified upper flow will traverse the Intermountain
West late in the week with height falls and low level dryline or
Pacific front interacting with low level moisture and bringing
thunderstorm chances back to the Rolling Plains the latter part of
the week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1242 AM CDT Fri Mar 24 2023

Low stratus with MVFR ceilings has developed over CDS and may
linger overnight and into the early morning. LBB and PVW are
expected to remain in VFR conditions over the next 24 hours with
light rain or virga possible through around 09Z. Light winds are
expected overnight. Winds will turn to the west tomorrow and will
increase to speeds of about 20-25 knots in the afternoon at all
three TAF sites.

&&

.FIRE WEATHER...
Issued at 255 AM CDT Fri Mar 24 2023

Elevated to critical fire weather conditions are expected for the
South Plains and the western Rolling Plains today where a Red Flag
Warning is in effect from 1 PM to 8 PM. Minimum RH values are
forecast to drop into the 10-15% range along with increasing
westerly winds with speeds around 20 knots at the 20-foot level and
mild temperatures mainly in the 60s. Dry fuels will add to the
threat with ERC values in the 70-80 percentile range for the
majority of the Caprock. Lower wind speeds and higher minimum
relative humidity values will keep the fire weather threat lower for
locations outside the South Plains and the western Rolling Plains.

High momentum air off the deck Saturday morning under zonal mid to
upper level flow will quickly mix to the surface resulting in windy
conditions early in the day. These winds will also transport very
dry air into the area. This combination will likely bring critical
fire weather conditions to much/all of the forecast area from late
morning through afternoon, especially west of the Caprock escarpment
where dry and windy conditions today will have begun to prime fuels.

Sunday's potential for fire weather concerns is more nebulous and
depends greatly on how far south a weak cold front can get before
stalling. Some guidance indicates the potential for more dry and
windy conditions developing Sunday afternoon, mainly west of the I-
27 corridor, should the cold front remain further north across the
Texas Panhandle and western Oklahoma.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday
evening for TXZ021>044.

Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for TXZ027>030-033>036-039>042.

&&

SHORT TERM...17
LONG TERM....07
AVIATION...17
Hazardous weather outlook, Mar 23, 10:58 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1058 PM CDT Thu Mar 23 2023

TXZ021>044-250400-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1058 PM CDT Thu Mar 23 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

There is a low probability for hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Critical fire weather conditions are forecast to develop across the
South Plains and portions of the far southwestern Texas Panhandle on
Friday afternoon due to the combination of a strong westerly wind,
mild temperatures, and low relative humidity. A Fire Weather Watch is
in effect between 1 PM and 9 PM CDT Friday for those locales.
Elevated fire weather conditions will be possible elsewhere across
the Caprock and the southern Rolling Plains on Friday afternoon.

Elevated fire weather conditions will persist over the weekend as
well across the region.

Beyond Sunday, the probability for widespread hazardous weather is
low.

In the hours before

Special weather statement, Mar 23, 9:54 PM CDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Lubbock TX
954 PM CDT Thu Mar 23 2023

TXZ044-240330-
Stonewall TX-
954 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of southeastern
Stonewall County through 1030 PM CDT...

At 952 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hamlin, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Old Glory and US-380 Near The Haskell-Stonewall County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.

&&

LAT...LON 3296 10035 3325 9999 3296 9999
TIME...MOT...LOC 0252Z 231DEG 22KT 3300 10014

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

GKendrick

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 8:51 PM CDTSpecial Weather StatementLUBStonewall9 min
Mar 23, 9:54 PM CDTSpecial Weather StatementLUBStonewall36 min
Mar 24, 3:11 AM CDTFire Weather WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more17 hr

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.